| Model Number |
HMT1100 |
| Medical Device Problem Code |
Pumping Stopped (1503)
| Health Effect - Clinical Codes |
Syncope/Fainting (4411); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/29/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The results/method and conclusion codes along with investigation results will be provided in the final report.
Event or Problem Description
It was reported that the patient was in the clinic for a routine check-up.A pump stop command was initiated and the power lines were disconnected prior to the completion of the command.After bluetooth connection was established between the heartmate touch and the power module, the pump stopped, the pump was restarted after the alarm silence button was pressed.The patient collapsed at the moment of pump stop, the patient has since been discharged home.The account deleted all files pertaining to the heartmate touch, including framework files, the investigation is pending.No additional information was provided.
Event or Problem Description
Related manufacturer report numbers: 2916596-2021-02659 and 2916596-2021-02660.
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the pump temporarily not maintaining the fixed speed was confirmed.Additional information provided stated that the pump stopped after the controller was connected to the heartmate touch system.The pump was reported to be restarted by pressing the alarm silence button on the system controller.It was later reported that a vad coordinator had been using the same heartmate touch system with a demo pump prior to the patient connecting.The vad coordinator reported issuing the stop pump command from the heartmate touch app and then disconnecting both controller power cables from the power module before the red progress bar had completely filled up.Disconnecting the system controller from the power module before the red progress completely fills up would prevent the complete execution of the stop pump command that was issued by the vad coordinator.As a result, the stop pump command is stored in the memory of the heartmate touch app; the command is then automatically executed the next time a system controller that is operating a pump is connected to the app.The submitted log file contained approximately 8 days of data ((b)(6) 2021 per the timestamp).The log file captured the white controller power cable being connected to the power module at 10:02:19 on (b)(6) 2021.At 10:02:38 on (b)(6) 2021, a pump off alarm activated due to an intentional pump stop command being received; this is consistent with the provided information that the pump stopped upon connection of the controller to the heartmate touch app.The pump speed was then observed to drop to 1300 rpm at 10:02:39 and down to 0 rpm at 10:02:40.The intentional pump stop command was then cleared at 10:02:57 and the pump speed increased to 3900 rpm at that time; the pump speed then ramped up above the low speed limit by 10:02:58.The pump maintained a speed above the low speed limit for the remainder of the log file.No other drops in pump speed below the limit speed limit were captured in the log file.The heartmate 3 instructions for use (ifu) explains the operation of the heartmate touch system.Instructions for using the ¿stop pump¿ feature are provided under ¿clinical view¿.The user is informed that a progress bar appears after the ¿stop pump¿ command is issued from the heartmate touch app.The ifu states that after the pump stop completes, the ¿stop pump¿ panel will close and the clinical view will be displayed.The ¿stop pump¿ feature is then changed to ¿start pump¿.The ifu also informs the user that the pump can be restarted by pressing the alarm silence button on the system controller.The root cause of the reported event was determined to be a user error in which the stop pump command was interrupted prematurely by disconnecting the system controller power cables from the power module before the red progress bar had completely filled up.A corrective and preventative action (capa) has been initiated to further address this issue.Device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate touch kit, serial number (b)(6), was shipped to the customer on 05nov2020.Heartmate 3 instructions for use (ifu) chapter 4 ¿heartmate touch communication system¿ explains the operation of the heartmate touch system.Instructions for using the stop pump feature are provided under ¿clinical view¿.The user is instructed to tap stop pump.A stop pump confirmation message then appears.The user is instructed to tap stop pump to confirm.A progress bar then appears and pump will stop within a few seconds.The ifu then states that after the pump stop completes, start pump appears and the pump may be restarted.Additionally, the ifu states that after the pump has stopped, the stop pump panel will close and the clinical view will be displayed.The stop pump feature is changed to start pump.It is also noted that if the backup battery is installed in the controller, pressing the system controller alarm silence button will restart the pump.Heartmate 3 ifu section 7 ¿alarms and troubleshooting¿ covers all alarms (visual and audible), including the pump off, low flow hazard, and low voltage advisory alarm conditions, and the actions to take if the alarms cannot be resolved.No further information was provided.The manufacturer is closing the file on this event.
Additional Manufacturer Narrative
Updated manufacturer's investigation conclusion: the reported event of the pump temporarily not maintaining the fixed speed was confirmed.Additional information provided stated that the pump stopped after the controller was connected to the heartmate touch system.The pump was reported to be restarted by pressing the alarm silence button on the system controller.It was later reported that a vad coordinator had been using the same heartmate touch system with a demo pump prior to the patient connecting.The vad coordinator reported issuing the stop pump command from the heartmate touch app and then disconnecting both controller power cables from the power module before the red progress bar had completely filled up.The provided sequence of events was determined to be reproducible using a test heartmate touch system with a mock circulatory loop.Laboratory testing with test equipment revealed that disconnecting the controller from the power module before the progress bar completely fills after sending the stop pump command would result in a pump stop the next time a running pump is connected to the heartmate touch app.The heartmate 3 instructions for use (ifu) explains the operation of the heartmate touch system.Instructions for using the ¿stop pump¿ feature are provided under ¿clinical view¿.The user is informed that a progress bar appears after the ¿stop pump¿ command is issued from the heartmate touch app.The ifu states that after the pump stop completes, the ¿stop pump¿ panel will close and the clinical view will be displayed.The ¿stop pump¿ feature is then changed to ¿start pump¿.The ifu also informs the user that the pump can be restarted by pressing the alarm silence button on the system controller.Allowing the progress bar to completely fill up and the ¿stop pump¿ panel to close prior to disconnecting the controller from the power module would prevent the reported event from occurring.The submitted log file contained approximately 8 days of data (21apr2021 ¿ 29apr2021 per the timestamp).The log file captured the white controller power cable being connected to the power module at 10:02:19 on 29apr2021.At 10:02:38 on 29apr2021, a pump off alarm activated due to an intentional pump stop command being received; this is consistent with the provided information that the pump stopped upon connection of the controller to the heartmate touch app.The pump speed was then observed to drop to 1300 rpm at 10:02:39 and down to 0 rpm at 10:02:40.The intentional pump stop command was then cleared at 10:02:57 and the pump speed increased to 3900 rpm at that time; the pump speed then ramped up above the low speed limit by 10:02:58.The pump maintained a speed above the low speed limit for the remainder of the log file.No other drops in pump speed below the limit speed limit were captured in the log file.The root cause of the reported event could not be conclusively determined through this analysis.A corrective and preventative action (capa) has been initiated to further address this issue.Device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate touch kit, (b)(6), was shipped to the customer on 05nov2020.Heartmate 3 ifu section 7 ¿alarms and troubleshooting¿ covers all alarms (visual and audible), including the pump off, low flow hazard, and low voltage advisory alarm conditions, and the actions to take if the alarms cannot be resolved.No further information was provided.The manufacturer is closing the file on this event.
Additional Manufacturer Narrative
No further information was provided.The manufacturer is closing the file on this event.